Bone marrow aplasia and severe skin rash after a single low dose of methotrexate

S. Copur, W. Dahut, E. Chu, C. J. Allegra

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

A 64 year old man with recurrent metastatic squamous cell carcinoma of the head and neck developed severe skin rash and bone marrow aplasia 4 and 7 days, respectively, following a single dose of 40 mg/m2 methotrexate (MTX). Skin rash involved regions of the face, lower abdomen, back, buttocks and both upper thighs. Biopsy of the skin rash demonstrated superficial perivascular lymphocytic infiltrate and was consistent with a drug reaction. Peripheral blood count revealed pancytopenia end a bone marrow biopsy was consistent with aplasia. Blood counts returned to normal 6 days after institution of granulocyte colony stimulating factor therapy. In the absence of mucositis or diarrhea, severe dermatologic toxicity following a single low dose of the drug suggests an 'allergic' or acute hypersensitivity reaction to MTX in this patient. Development of an extensive skin rash following a single dose of MTX may be an early warning sign for life-threatening bone marrow aplasia.

Original languageEnglish (US)
Pages (from-to)154-157
Number of pages4
JournalAnti-Cancer Drugs
Volume6
Issue number1
DOIs
StatePublished - 1995
Externally publishedYes

Keywords

  • Hypersensitivity
  • Methotrexate
  • Pancytopenia
  • Rash

ASJC Scopus subject areas

  • Oncology
  • Pharmacology
  • Pharmacology (medical)
  • Cancer Research

Fingerprint Dive into the research topics of 'Bone marrow aplasia and severe skin rash after a single low dose of methotrexate'. Together they form a unique fingerprint.

Cite this